Alert archive / New York / Special Weather Statements in 2012

Special Weather Statement, NWS Buffalo, NY

July 13, 2012Erie County, New York

NWS Buffalo, NY issued this special weather statement at Jul 13, 2012, 4:09 PM EDT for Erie County, New York. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2012, 4:09 PM EDT (20:09 UTC)
Expired
Jul 13, 2012, 4:30 PM EDT
In force
21 min
Issued by
NWS Buffalo, NY

County Erie County, NY

The radar

The Buffalo radar (KBUF), 35 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2012-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2012-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1704 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WWUS81 KBUF 132009
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
409 PM EDT FRI JUL 13 2012

NYZ085-132030-
ERIE NY-
409 PM EDT FRI JUL 13 2012

...STRONG THUNDERSTORM OVER SOUTHEAST ERIE COUNTY...

* AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL UP TO A HALF 
  INCH IN DIAMETER...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED     
  NEAR CHAFFEE...AND MOVING NORTHWEST AT 5 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  CHAFFEE...
  HOLLAND...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! THIS STORM WILL ALSO PRODUCE SMALL HAIL AND 
VERY HEAVY RAINFALL FOR A SHORT PERIOD OF TIME. THIS MAY RESULT IN 
PONDING OF WATER ON ROADS...INCLUDING ROUTE 16 FROM HOLLAND TO 
CHAFFEE.

LAT...LON 4269 7878 4278 7850 4255 7846 4251 7863

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 13, 3:31 PM EDT, 38 minutes earlier.

Area forecast discussion, Jul 13, 3:31 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
331 PM EDT FRI JUL 13 2012

.SYNOPSIS...
WARM...MOIST AIR FROM THE OHIO VALLEY IS EXPECTED TO MOVE ACROSS THE
REGION THIS WEEKEND...RESULTING IN A CONTINUATION OF ABOVE NORMAL
TEMPERATURES...ALONG WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS.
THE GREATEST CHANCE FOR PRECIPITATION WILL BE SUNDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
A WEAK TROUGH TO OUR WEST CAN EASILY BE SEEN IN WATER VAPOR IMAGERY
AT 19Z.  MEANWHILE...HIGHER VALUES OF PRECIPITABLE WATER CAN BE
FOUND STRETCHING FROM THE PA BORDER SOUTHWESTWARD INTO THE MS AND TN
VALLEYS AS PER BLENDED TOTAL PRECIPITABLE WATER /TPW/ AND WATER
VAPOR IMAGERY.  OVERHEAD THE AIRMASS IS MOIST AND UNSTABLE ENOUGH
FOR SCATTERED AFTERNOON CONVECTION FROM LAKE BREEZE AND
TERRAIN-INDUCED BOUNDARIES.  WITH LITTLE WIND OVERHEAD...ANY STORMS
THAT FORM WILL BE SLOW TO MOVE...RESULTING IN A POTENTIAL FOR HIGHLY
LOCALIZED AREAS OF HEAVY RAINFALL...WHILE THE REST OF WESTERN NY
CONTINUES TO SLOWLY DRY UP.

TONIGHT...EXPECT A SLOW DECREASE IN CONVECTIVE ACTIVITY TIED TO THE
LOSS OF SOLAR HEATING...WITH ALL AREAS DRY FROM ROUGHLY MIDNIGHT
THROUGH DAYBREAK.  THE HIGHER PRECIPITABLE WATER LURKING TO THE
SOUTH WILL SLOWLY WORK ITS WAY NORTHWARD INTO WNY OVERNIGHT AND INTO
SATURDAY.  THIS WILL MAKE TONIGHT WARMER AND MORE HUMID COMPARED TO
RECENT NIGHTS.

SATURDAY...THE UPSTREAM TROUGH IS FORECAST TO SLOWLY MOVE EASTWARD
OVER THE NEXT 24 HRS BUT ONLY MAKE IT TO THE OH VALLEY BY LATE
SATURDAY.  AT THE SURFACE...HIGH PRESSURE OVER PA WILL WORK ITS WAY
TO THE COAST...ALLOWING THE MOISTURE TO THE SOUTH TO CONTINUE
REPLACING THE DRIER AIRMASS OVER WESTERN NY...WITH INCREASED
HUMIDITY BEING THE MAIN EFFECT.

THERE WILL BE A SLIGHT INCREASE IN AREAL COVERAGE OF SATURDAY
AFTERNOON CONVECTIVE ACTIVITY COMPARED TO TODAY /FRIDAY/ AND
THURSDAY...BUT WITHOUT ANY LARGE SCALE TRIGGER MECHANISMS...EXPECT
JUST ANOTHER ROUND OF SCATTERED HIT-OR-MISS ACTIVITY...MAINLY
INLAND/OVER HIGHER TERRAIN.  ONE CAVEAT...WITH THE FLOW BEING A BIT
MORE SOUTHERLY OR EVEN SOUTHEASTERLY...SHOWER ACTIVITY THAT DEVELOPS
WILL MAKE IT A BIT CLOSER TO PLACES LIKE THE BUFFALO AREA SOUTHTOWNS
AND TOWARD THE THRUWAY WEST OF OF KSYR RATHER THAN REMAINING
PRIMARILY OVER THE HIGHER TERRAIN OF WNY.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
THE MAIN FOCUS FOR THIS PERIOD WILL BE ON TIMING PRECIPITATION
THROUGH THE FIRST 24 HOURS. HIGH PRESSURE WILL BE CENTERED OVER THE
CAROLINAS WITH A SURFACE LOW OVER THE UPPER GREAT LAKES SATURDAY NIGHT.
THE FLOW AROUND EACH OF THESE SYSTEMS WILL TRANSPORT MOISTURE
NORTHEASTWARD FROM THE MISSISSIPPI RIVER VALLEY ACROSS THE
NORTHEAST. THIS INCREASE IN ATMOSPHERIC MOISTURE...PRECIPITABLE
WATER RISING TO AROUND 2 INCHES (2 STANDARD DEVIATIONS ABOVE
NORMAL)...AND LOWERING 500MB HEIGHTS WITH THE APPROACH OF AN UPPER
LEVEL TROUGH FROM THE GREAT LAKES WILL SET THE STAGE FOR GOOD
CHANCES OF RAINFALL ACROSS THE FORECAST AREA.

THE BEST CHANCE SEEMS TO COME DURING THE DAY ON SUNDAY WHERE THE
UPPER LEVEL AND SURFACE  TROUGHINESS SHIFTS ACROSS WESTERN NEW YORK.
MODEL BUFKIT PROFILES SHOW SKINNY CAPE SOUNDINGS REPRESENTATIVE OF A
MORE TROPICAL AIRMASS THAN A CONVECTIVE ONE. WIDESPREAD CLOUD COVER
WILL KEEP THE ATMOSPHERE FROM BECOMING TOO UNSTABLE. MAIN THREAT
FROM ANY STORM WOULD BE HEAVY RAINFALL AND POSSIBLE FLOODING WITH
THE VERY MOIST ENVIRONMENT. AS FAR AS QPF...SREF ENSEMBLES AND HPC
QPF INDICATED AVERAGE RAINFALL AMOUNTS OF AROUND 0.25 INCHES BUT
SOME ISOLATED AMOUNTS MAY REACH ABOVE A HALF INCH OR MORE IN THE
HEAVIER STORMS. THIS WOULD BE BENEFICIAL WITH MUCH OF WESTERN NY
CURRENTLY ABNORMALLY DRY.

FOR TEMPERATURES...SATURDAY NIGHT LOOKS TO BE A BALMY NIGHT WITH LOWS
IN THE LOW 70S AND DEWPOINTS UN THE UPPER 60S. ON SUNDAY
TEMPERATURES WILL BE KEPT CLOSER TO NORMAL IN THE LOWER 80S WITH
OVERCAST SKIES AND SCATTERED SHOWERS.

EXPECT PRECIPITATION TO TAPER OFF OVERNIGHT SUNDAY WITH THE UPPER
TROUGH EXITING TO THE EAST AND A DRYING NORTHWEST FLOW ALOFT. BY
MONDAY SKIES WILL BE CLEARING UP TO ALLOW SUNSHINE TO PEAK BACK OUT
AFTER A GLOOMY SUNDAY. HIGHS MONDAY WILL REBOUND BACK TO THE MID 80S
WITH RISING 500MB HEIGHTS AND MORE SUNSHINE. SOME RELIEF FROM THE
HUMIDITY WILL HELP MONDAY FEEL A BIT MORE COMFORTABLE THAN OVER THE
WEEKEND. INCREASING CLOUDINESS AND MOISTURE WILL AGAIN OCCUR MONDAY
NIGHT AHEAD OF A SURFACE LOW APPROACHING FROM THE UPPER MIDWEST.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
BOTH THE 12Z GFS AND ECMWF ARE IN DECENT AGREEMENT IN SHOWING A COLD
FRONT CROSSING THE FORECAST AREA IN THE TUESDAY TO WEDNESDAY
TIMEFRAME THEN COOLER AND DRIER WEATHER BUILDING ACROSS THE GREAT
LAKES BEHIND THE FRONT LATE IN THE WEEK. DURING THE DAY TUESDAY
TEMPS WILL RISE INTO THE MID TO UPPER 80S WITH A FEW SPOTS SEEING
90+ WITH SOUTHWEST FLOW AND WEAK RIDGING ALOFT EDGING TOWARD NY FROM
THE CENTRAL U.S. TIMING OF THE FRONT WILL STILL NEED TO BE REFINED
BUT FOR NOW WENT WITH CHANCE FOR THUNDERSTORMS TUESDAY INTO TUESDAY
NIGHT AND WEDNESDAY WITH THE HIGHER PROBS ON TUESDAY NIGHT. IF THE
ECMWF IS MORE ACCURATE THEN ITS SLIGHTLY SLOWER SOLUTION WILL MAKE
THE BEST CHANCE FOR STORMS ON WEDNESDAY.

BEHIND THE FRONT SURFACE HIGH PRESSURE OVER SOUTH CENTRAL CANADA
WILL PRESS TOWARD THE GREAT LAKES. A NORTHWEST FLOW AND A BUILDING
RIDGE TO THE WEST SHOW KEEP THE REST OF THE LONG RANGE DRY. HIGHS
RUNNING IN THE LOWER 80S AND LOWS IN THE LOW TO MID 60S.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
EXPECT VFR CONDITIONS TONIGHT AND SATURDAY...WITH AFTERNOON CUMULUS
DEVELOPMENT AND SCATTERED SLOW MOVING SHOWER OR THUNDERSTORM
ACTIVITY THIS EVENING AND AGAIN SATURDAY AFTERNOON.  THERE WILL BE A
BIT MORE CONVECTIVE DEVELOPMENT ON SATURDAY...BUT MAINLY AFTER 18Z.

OUTLOOK...
SUNDAY...AREAS OF MVFR IN SCATTERED -SHRA/-TSRA.
MONDAY AND TUESDAY...MAINLY VFR.
WEDNESDAY...AREAS OF MVFR IN SCATTERED -SHRA/-TSRA.

&&

.MARINE...
HIGH PRESSURE OVER PA WILL MOVE TO THE EAST COAST ON SATURDAY...WITH
A WEAK TROUGH MOVING IN ON SUNDAY.  SCATTERED CONVECTION MAY DEVELOP
WITH TROUGH...PRIMARILY SATURDAY NIGHT AND/OR SUNDAY.  WINDS AND
WAVES WILL OTHERWISE REMAIN GENERALLY LIGHT WITH LOCAL LAKE BREEZE
CIRCULATIONS ON SATURDAY.  A SOUTHWESTERLY FLOW WILL PREVAIL ON
SUNDAY BUT WITH SUB-SMALL CRAFT CONDITIONS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...STHOMAS
NEAR TERM...ZAFF
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...ZAFF
MARINE...ZAFF
Hazardous weather outlook, Jul 13, 5:04 AM EDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
504 AM EDT FRI JUL 13 2012

NYZ001>008-010>014-019>021-085-140915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
504 AM EDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS THAT DEVELOP ACROSS THE SOUTHERN TIER AND
GENESEE VALLEY THIS AFTERNOON AND EVENING MAY BE SLOW MOVERS.
THIS COULD RESULT IN SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO BECOME MORE
WIDESPREAD SATURDAY AND ESPECIALLY ON SUNDAY. ANY STORMS THAT DO
DEVELOP WILL LIKELY BE SLOW MOVING. THIS COULD RESULT IN MORE
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
504 AM EDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 13, 4:09 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
409 PM EDT FRI JUL 13 2012

NYZ085-132030-
ERIE NY-
409 PM EDT FRI JUL 13 2012

...STRONG THUNDERSTORM OVER SOUTHEAST ERIE COUNTY...

* AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL UP TO A HALF
  INCH IN DIAMETER...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED
  NEAR CHAFFEE...AND MOVING NORTHWEST AT 5 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  CHAFFEE...
  HOLLAND...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! THIS STORM WILL ALSO PRODUCE SMALL HAIL AND
VERY HEAVY RAINFALL FOR A SHORT PERIOD OF TIME. THIS MAY RESULT IN
PONDING OF WATER ON ROADS...INCLUDING ROUTE 16 FROM HOLLAND TO
CHAFFEE.

LAT...LON 4269 7878 4278 7850 4255 7846 4251 7863

HITCHCOCK

Nearby

Special Weather Statements in New York, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.